Watching someone struggle with opioid use disorder can be hard to understand. Opioid use disorder is complicated but this 5 minute video below gives a simple but insightful explanation on pain, endorphins, opioid receptors, prescription medications, tolerance, withdrawal, risks of addiction, and recovery.
When someone is using heroin or prescription painkillers – or has a friend or family member using them – they are at risk of experiencing or witnessing an overdose. This can be scary, but doesn’t need to be deadly. It is important to know what makes someone at risk of an overdose, how to respond when one happens, and prevent one from happening again.
What makes someone at risk of an overdose?
While every person is different, there are some people who have a higher chance of experiencing an overdose than others. This can vary greatly over time and by circumstance.
You have a higher chance of overdosing if you have ever:
- overdosed before
- had a history of a substance use disorder
- attempted suicide before
- had problems with lung functioning (like sleep apnea or even the flu),
- are on a high dose of opioid medications, and/or
- have a history of major depressive disorder
Your immediate risk of overdose might be higher if you:
- have been sober (abstinent) for a period of a few days or more (like coming out of rehab or jail),
- you mix heroin or opioids with other “downers” like alcohol, benzos, or stronger opioids like fentanyl or carfentanil,
- you’re using alone, or
- you’re injecting drugs (as opposed to snorting or swallowing).
How do I know if someone is overdosing?
An overdose is different than being “really high.” Some signs and symptoms of an opioid overdose are:
- unresponsive (won’t wake up),
- shallow breathing or not breathing,
- small “pinpoint” pupils,
- grey or blue lips and fingernails, and/or
- cold or clammy skin.
What reverses an overdose?
Many have said they’ve had success reversing an overdose through methods like packing someone in a bathtub full of ice, injecting them with milk, salt, or cocaine, or slapping and yelling at the person. In reality, none of these methods have been shown to be safe or effective. The only overdose reversal strategy that is safe and effective is using naloxone.
What is naloxone?
Naloxone is a medication that quickly reverses the effects of an opioid overdose, usually within 1-3 minutes. It can be injected under the skin or into muscle or a vein. A nasal spray version of naloxone is also available. Naloxone does not have harmful side effects, get people “high,” or reverse overdoses caused by substances other than opioids.
Naloxone has been in use in the medical field for decades, and has become increasingly available to emergency responders and “layperson” (as in, community members who use drugs or may witness an overdose outside of a medical setting). To learn more about naloxone, click here.
Who should have naloxone?
Anyone at risk of witnessing or experiencing an overdose should have naloxone on hand – especially people who use drugs, their family members, and associates. Think of it like a fire extinguisher. We have them on hand, but hope that we never have to use them. To learn how and where to get naloxone, click here.
What to do if someone overdoses:
- Administer 1 dose of naloxone
- Call 911 (review 911 Good Samaritan laws)
- Administer rescue breaths
- Place person in recovery position if you stop administering rescue breaths or leave the person’s side
- Give 2nddose of naloxone after 2-3 minutes if 1st dose is not successful
- Stay with the person until medical help arrives
( Naloxone has an effective time of 30 minutes to an hour, and after that time elapses, the individual can go back into an overdose state.)
How long does it take for naloxone to take effect?
Anywhere from 30 seconds to 5 minutes, depending on the route of administration and the amount of opioids in someone’s system.
How can I prevent an overdose from happening in the future?
Just like with any behavior that carries risk, the only way to completely prevent an overdose is by not using any opioids. However, that is not always realistic. If you or your family member does choose to use, it’s best to practice harm reduction strategies like not using alone, not injecting, “tasting your shot” if you do inject (use just a small amount at first to see how strong it is), avoid really strong opioids like fentanyl and carfentanil, don’t combine opioids with other “downers” like alcohol or benzos, and, importantly, if you’ve gone a few days since you last used, always start at a smaller dose than what you’re used to.
Is naloxone all that’s needed to get over an opioid use disorder?
No. Naloxone is not treatment (and neither is detox). If you’re interested in learning more about treatment for opioid use, visit here.
Recently, articles about fentanyl (a powerful, man-made opioid that can be used to “cut” heroin or in counterfeit prescription pills) have flooded social media sites and the news. Since fentanyl is stronger than heroin and hard to detect, death rates involving fentanyl have continued to increase. Fentanyl overdoses occur much faster than heroin overdoses and may require more naloxone to reverse. To learn more about fentanyl, visit our FAQ page here.
Interested in connecting with other people who use drugs and their families? Check out some of these resources:
- Missouri Recovery Network
- Missouri Network for Opioid Recovery and Reform
- Missouri Safe Project
- Refuge Recovery
- Narcotics Anonymous (NA) Meetings
- StopOverdose – Support for Families
- Hope Group
For specific information on opioid overdose, including recognizing and opioid overdose, responding to an opioid overdose, and risks and prevention strategies, visit here
*For additional information see our Resources Page or access the following links for resources for Overdose Prevention and Harm Reduction, Opioid Use Disorder Treatment, Research and Data, and Legislation and Advocacy.